Hail, Dickey
- When
- August 10, 11:40 AM CST to 11:44 AM CST
- Where
- Dickey County, 6.34 mi NE of Forbes
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -98.680
Severe thunderstorms developed in the late morning over the southern James River Valley where elevated convection developed north of a warm front supported by a low level jet. Additional thunderstorms developed later in the afternoon into the evening over western and south central North Dakota as a short wave rotating around a closed upper low over central Montana pushed into the Northern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe thunderstorms developed in the late morning over the southern James River Valley where elevated convection developed north of a warm front supported by a low level jet. Additional thunderstorms developed later in the afternoon into the evening over western and south central North Dakota as a short wave rotating around a closed upper low over central Montana pushed into the Northern Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 9:06 AM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1006 AM CDT WED AUG 10 2016 .UPDATE... Issued at 1006 AM CDT Wed Aug 10 2016 Continue to see some showers and a few isolated lightning strikes, mainly across the eastern portion of our area. Only made some minor adjustments to ongoing forecast. The latest SPC day 1 outlook also nudged the slight risk area a bit southward, mainly covering points east and south of Bismarck. UPDATE Issued at 536 AM CDT Wed Aug 10 2016 Convection is trending down across western and central North Dakota. Expect showers and thunderstorms to continue to diminish through the morning . && .SHORT TERM...(Today and tonight) Issued at 303 AM CDT Wed Aug 10 2016 An MCS is pushing east along the ND SD border into Minnesota early this morning with some convection remaining over western and much of south central and southeastern North Dakota. While the severe thunderstorm watch continues through 6 AM CDT, do not anticipate storms becoming severe in our area for the remainder of the morning. With that said will allow the watch to expire at 6 AM with storms still ongoing. Another round of severe weather is expected later this afternoon and tonight. A warm front already in place will remain roughly across the ND SD border through the day Wednesday. As the center of low pressure moves west to east along the front more storms are expected to initiate late Wednesday afternoon and night from Bismarck through the James River Valley. The moisture rich southerly flow riding north of the warm front will allow for heavy rainfall with any storms that do develop along with the threat of hail and damaging winds. Ample low level shear near the warm front will also provide an increased risk for tornadoes. While the ingredients will be present for severe weather Wednesday late afternoon and night, how long convection and cloud cover persists from this morning's storms will play a role in severe chances later. Lingering cloud cover in the James River Valley and even lingering showers will inhibit surface heating and lessen the chances for surface based storms. With that said elevated severe storms will still be possible. Taking this into account and the recent trends of models pushing the threat gradually further east, it appears at this time the biggest threat for severe weather will be in southeastern North Dakota close to the South Dakota border. .LONG TERM...(Thursday through Tuesday) Issued at 303 AM CDT Wed Aug 10 2016 Severe weather threat will diminish by 06z Thursday with the upper low slowly shifting across southern Saskatchewan and into southern Manitoba Thursday and Friday. A compensatory northwest flow of drier air will take control, however, a couple of weak shortwaves embedded within the northwest flow may develop a shower or two. Northwest flow transitions to broad ridging over the weekend for a dry period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1006 AM CDT Wed Aug 10 2016 Thunderstorms have diminished and all sites should remain VFR through the day. KJMS was briefly down to MVFR ceilings with showers and a VCTS, but has since improved. Best chance for development of additional thunderstorms later today will be across the southeast, including KJMS. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JNS SHORT TERM...MM LONG TERM...MM AVIATION...JNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 341 AM CDT WED AUG 10 2016 NDZ001>005-009>013-017>022-031>033-040>044-110845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE DAY. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. NDZ023-025-034>037-045>048-050-051-110845- WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THROUGH THE MORNING WITH ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS LATE IN THE AFTERNOON AND NIGHT. SOME STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. MM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN ASHLEY 46.03N 99.37W
08/10/2016 M1.61 INCH MCINTOSH ND PUBLIC
24 HOUR ARB REPORT
&&
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1047 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 N NORTH LEMMON 46.02N 102.16W
08/10/2016 M2.40 INCH ADAMS ND PUBLIC
24 HOUR ARB REPORT
&&
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 W CENTER 47.12N 101.36W
08/10/2016 M1.25 INCH OLIVER ND PUBLIC
24 HOUR ARB REPORT
&&
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG STRASBURG 46.13N 100.16W
08/10/2016 EMMONS ND LAW ENFORCEMENT
EMMONS COUNTY DEPUTY REPORTED 1 STORAGE BUILDING
DESTROYED AND 2 OTHERS HEAVILY DAMAGED. FALLEN TREE
DAMAGED A STRONG HARDWARE STORE AWNING. SEVERAL SNAPPED
TREE LIMBS RANGING FROM 4 TO 6 INCH DIAMETER. SEVERAL
UPROOTED TREES.
&&
KROLAKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG STRASBURG 46.13N 100.16W
08/10/2016 EMMONS ND LAW ENFORCEMENT
EMMONS COUNTY DEPUTY REPORTED 1 STORAGE BUILDING
DESTROYED AND 2 OTHERS HEAVILY DAMAGED. FALLEN TREE
DAMAGED A STRONG HARDWARE STORE AWNING. SEVERAL SNAPPED
TREE LIMBS RANGING FROM 12 TO 14 INCH DIAMETER. SEVERAL
UPROOTED TREES.
&&
CORRECTED EVENT TIME...REMARKS
KROLAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1240 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HEAVY RAIN 5 NE MONANGO 46.22N 98.52W
08/10/2016 M5.75 INCH DICKEY ND PUBLIC
STORM TOTAL FROM 100 AM THIS MORNING THROUGH 1230 PM.
&&
KROLAKThe Aberdeen radar (KABR), 65 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
24 hail, 3 thunderstorm wind, 2 flash flood, 1 funnel cloud. Local standard time, as filed.
Dickey County Highway 2 was flooded in multiple locations between the communities of Forbes and Merricourt. Very heavy rain fell on locations that received up to three inches of rain the previous night. Multiple additional township roads also became flooded throughout Dickey County and some were washed out in places.
Heavy rain over the area resulted in water covering Highway 85 in the vicinity of the North Unit of Theodore Roosevelt National Park. Repairs were needed to the roads shoulders.
Large hail punched holes in a steel building, and multiple windows were shattered. The roof of a house was damaged and a wheat field was destroyed.
Extensive property and crop damage were reported north of Richardton. No exact details were provided.
A law enforcement officer estimated thunderstorm wind gusts of 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655350, 655351, 655352, 655354, 655378, 655380, 655382, 655385, 655653, 655654, 655655, 655656, 655657, 655658, 655659, 655662, 655664, 655665, 655663, 655666, 655667, 655668, 655669, 655670, 655671, 655672, 655673, 655674, 655675, 655676.